Osteoporosis Dilemma: Denosumab or Teriparatide After Bisphosphonates

By Marilynn Larkin

July 22, 2019

NEW YORK (Reuters Health) - For osteoporosis patients on bisphosphonates for more than a year, switching to teriparatide rather than denosumab should be done with caution, especially for those at high risk of hip fracture, although denosumab has risks of its own, researchers say.

"Currently, we have a dilemma in the management of osteoporosis for this very vulnerable population who do not achieve adequate results with only a bisphosphonate," Drs. Houchen Lyu and Daniel Solomon of Brigham and Women's Hospital in Boston told Reuters Health. "Long-term use of denosumab has been shown in other studies to reduce the risk of osteoporotic fracture, but may increase the risk of severe, but very rare, side effects, such as atypical femur fracture and necrosis of the jaw."

"On the other hand, switching to teriparatide has been shown to reduce fracture risk in prior randomized controlled trials," they said by email. "However, the optimal sequence for teriparatide use is not yet clear. Future trials or large observational studies comparing fracture end-points, with special focus on the first two years after switching, are needed to further examine these questions."

Drs. Solomon and Lyu compared changes in bone mineral density (BMD) between 110 patients switched to teriparatide and 105 switched to denosumab after treatment with bisphosphonates for more than a year. The patients' mean age was 70, 94% were women, and the median duration of bisphosphonate use was seven years. Participants were followed for two years after the medication switch.

As reported online July 2 in the Journal of the Clinical Endocrinology and Metabolism, the annualized BMD increase at the lumbar spine was 1.3% greater among patients using teriparatide compared to denosumab, but the change at the hip (-2.2%) and femoral neck (-1.1%) was lower.

Those who switched to teriparatide had a transient loss of hip BMD for the first year, but later recovered, but had no overall increase in the total hip BMD over the two years.

"Whether these BMD changes translate into changes in fracture risk is unknown," Drs. Solomon and Lyu said. "In patients who have used bisphosphonates and need a second agent, our results suggest that the decision to switch to teriparatide should be made with caution, especially for patients at high risk of hip fracture."

"With new agents for osteoporosis being approved, more evidence is needed regarding appropriate patient selection for which agent," they added. "As well, the sequencing of different agents will continue to be a relevant clinical question."

Dr. Deena Adimoolam, Assistant Professor, Division of Endocrinology, Diabetes and Bone Disease at Mount Sinai West and Mount Sinai St. Luke's in New York City, commented by email, "In this retrospective analysis, there are many confounding variables in both populations which might affect the bone mineral densities seen. For example, the teriparatide group at baseline had a higher percentage of fragility fractures and lower BMD in all sites when compared to the group who received denosumab."

Further, she said by email, "this study was looking at the change in BMD between groups after two years of treatment with teriparatide or denosumab, which may be too short of a time frame to expect to see results."

"Prior to treatment with denosumab or teriparatide, patients were on different bisphosphonates, and all bisphosphonates have varying degrees of potency and are long-acting," she added. "So, the change in BMD may also be associated with the type of bisphosphonate therapy that was initially prescribed."

SOURCE: http://bit.ly/2SqA8yc

J Clin Endocrinol Metab 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....